‘Good Samaritan’ helps cut opioid overdose deaths in Georgia

Every day, 91 Americans die from opioid overdoses.

That adds up to more than 33,000 people in 2015, or four times as many such overdose deaths as in 1999.

When federal officials finish counting the deaths for more recent years, the number will be even higher.

No wonder there’s widespread concern about how to prevent use of opioids such as prescription painkillers, heroin and fentanyl – and how to blunt their lethality. State Legislatures, in particular, feel pressed to do something about these deaths. The Georgia General Assembly this year passed bills related to the opioid epidemic in the state.

Three years ago, the state passed a law that encourages people to summon help when they are in danger or see someone else in trouble. Police and emergency workers say this “Good Samaritan’’ law is saving lives.
When a medical crisis appears related to drug abuse, many people hesitate to call emergency services for fear they’ll get into trouble. The “Georgia 911 Medical Amnesty Law” is meant to put those fears to rest.

“Under the amnesty law, if you call 911 to get medical treatment for yourself or for somebody who currently needs medical attention, you can’t be held criminally liable for anything on the property, anything on the premises,” said Officer David Ian, an Athens-Clarke County police officer.

The amnesty law also makes it easier for first responders to carry naloxone – a drug used to reverse the effects of opioid overdose – and to administer it to a person who has overdosed. Under its provisions, emergency personnel won’t be liable if the person doesn’t respond or has an adverse reaction.

In Athens-Clarke County, nearly all patrol officers have been trained to use Narcan nasal spray, a branded form of naloxone. They carry it at all times. The county is in the process of training every officer to use this life-saving intervention

What happens when overdose is reported

Responding to such emergencies is a team effort, with police, EMTs and ER doctors all playing a role.

“Opioid-related overdoses are one of the few overdoses where we have a medicine we can give to try to reverse the effects of the drugs,” said emergency medicine specialist Dr. Kurt Horst, a physician at Piedmont Athens Regional Hospital. “If either the police or EMTs think that a person is showing signs of an overdose they can go ahead and administer that drug on site.”
Once the drug is given, emergency responders watch closely to see if the person’s breathing becomes more normal, and they ask the person to respond to simple questions. EMTs rush people who remain unresponsive to a hospital, where an emergency team will do everything possible to revive them. If that works, the ER team will urge them to seek help to deal with substance abuse.

“If someone’s had an opioid-related overdose and Narcan revives them, we can’t make them go receive medical treatment,” said Ian, “though usually we can convince someone who has overdosed to seek medical treatment.”

A person who regains consciousness after a dose of nasal spray may resist transport to the hospital.

“The reason everybody needs to come to the hospital after overdosing, even if they wake up after passing out, is because every medication has a half-life,” said Horst. “Naloxone will last about 30 to 60 minutes. So even if they wake up and seem alert and fine, it’s possible if they’re not watched or monitored they could go back into the state they initially had and require a repeat dosing of the naloxone.”

Police officers and other emergency medical workers say they want to save people in this life-threatening situation, not put them in jail.

“If you think you’ve overdosed on something or a loved one has overdosed on something and they’re having problems, then they should call an ambulance,” said Horst, the ER doctor. “The longer you wait, the more detriment or harm is going to be caused to the patient.”

Officer Ian agreed. “From a law enforcement perspective, our main priority is the value of life,’’ he said. “Our ultimate priority is making sure people are taken care of, people are safe.”

find the story online here!

Advertisements

Amid opioid epidemic, Georgia makes overdose antidote more available

People who have lost a friend or loved one to opioid addiction know about naloxone.

In December, Georgia became the 36th state to legalize over-the-counter sale of naloxone, which can save the life of someone who has overdosed on painkillers, heroin, or other opioid drugs. In the past, only someone with a doctor’s prescription could buy this medication at a pharmacy.

Now anyone can buy it, with no prescription needed.

Naloxone is sold as Narcan Injection or Narcan Nasal Spray. Either can rescue a person with opioid overdose signs such as slowed breathing or unresponsiveness. A typical retail price is $45 for the injectable and $110 for the spray.

Many people would never think of looking for naloxone when they shop at the drugstore. But in states where over-the-counter sales have been legalized, some people have gone out to buy the medication as soon as it was available.

“These are usually the people who have lost someone to overdose or have been personally affected by it in some way,” says Jeff Bratberg, a clinical professor of pharmacy at the University of Rhode Island whose research focuses on changing patterns of naloxone use.

“They’re also the people that don’t care about the stigma of addiction or carrying it,” Bratberg says. “They are helping normalize naloxone as the standard for opioid safety.”

Police and sheriff’s departments across Georgia are carrying naloxone in case of overdose emergencies.

Gov. Nathan Deal effectively legalized over-the-counter naloxone sales in Georgia when he signed an executive order in December allowing pharmacists to dispense the drug without a prescription. Executive orders are basically provisional measures, and a state Senate bill is now being considered to make the authorization a part of Georgia law.

How it works

In an overdose situation, naloxone kick-starts breathing.

“The most dangerous effect of opioids is respiratory depression. That’s what most people die of if they overdose,” says brain researcher Phillip Holmes, chair of the neuroscience program at the University of Georgia.

“Naloxone reverses this toxic effect by acting as a neurotransmitter receptor blocker. The drug targets the same receptors as opioids and binds to these,” says Holmes.

When Narcan is injected or sprayed into the nostrils of people who have stopped breathing, that may be enough to resuscitate them. But it may not. CPR should be started if the overdosed person doesn’t start breathing immediately; then a second dose can be given after a few minutes

The drug is no harder to use than any other pre-loaded syringe or nasal spray, and instructions are included with every box.

“It’s important to reassure people that administration of the drug is not going to result in a violent reaction,” says Bratberg.

“An overdose is an emergency. If you don’t remember any of the steps for administering naloxone, you can call 911 and most dispatchers in the country can walk you through the process of naloxone administration,” he says.

The overdose problem is huge

Even today, it’s easy to underestimate how prevalent opioid use really is. According to the CDC, the number of opioid-induced drug overdoses has quadrupled since 1999.

CDC’s most recent count shows that 1,302 Georgia residents died due to overdose in 2015. Nationwide, opioid overdose killed 33,091 people that year.

These numbers indicate how dire the opioid crisis has become: Drug overdoses kill more people than car crashes or gun violence.

“You may think that you don’t know somebody at risk, but if you go out in public, you’re going to encounter somebody [with an addiction to opioids],” says Karen Skinner, clinical director at the Athens Addiction Recovery Center.

“This crisis is not going away, it’s not abating. Much like knowing CPR, carrying naloxone is a preventative step we can all take,” adds Bratberg, the Rhode Island researcher.

While experts agree that naloxone is a lifesaver, some see possible adverse consequences of selling it in drugstores.

“Having naloxone on hand is great for the parents or caregivers of someone addicted to opioids,” says Skinner. “It can give them the feeling of security and power in a situation in which they may otherwise feel powerless.”

At the same time, she says, “there’s always the risk of an active addict keeping naloxone to push the limits of overdose, rather than seeking recovery treatment.”

Bratberg thinks the need to have the drug available outweighs such concerns.

“Naloxone is like a fire extinguisher,” he says, something that can be vital in an emergency. Everyone should know how to use it if an opioid user stops breathing.

According to the CDC, one in four people with long-term opioid prescriptions, often written for back or neck pain, eventually struggle with opioid use disorder.

Making Narcan available over the counter can be a conversation starter for people who have never used opioids, those who have used them for valid medical reasons and those who actually abuse them. The ultimate goal of such conversations would be to raise everyone’s awareness of opioid dangers.

Even people who are addicted may not recognize that slowed or difficult breathing can signal a potentially fatal overdose.

Bratberg recalls a conversation with a man who was unaware of this despite abusing opioids for a decade.

Education is crucial now that naloxone is more widely available, Bratberg says. “We’re trying to make the public more aware. We’re trying to make caregivers more aware.”

find the story online here!